Home Collections Archive Blogs Videos Podcasts Info & Services Journal Info
Skip Navigation LinksHome > January 2010 - Volume 32 - Issue 1 > Patient with AMS, Bradycardia, and Hypotension
Emergency Medicine News:
doi: 10.1097/01.EEM.0000367476.37705.d8
Jang's Pearls

Patient with AMS, Bradycardia, and Hypotension

Jang, Timothy MD

Free Access
Article Outline
Collapse Box

Author Information

Dr. Jang is an assistant professor of medicine at the David Geffen School of Medicine at UCLA and the director of the emergency ultrasound at Harbor-UCLA Medical Center in Sylmar.

Case: A 40-year-old woman presented with altered mental status. She has a history of schizoaffective disorder and mild developmental delay, and lives in an adult group home where she is able to live mostly independently. She was noted to be less interactive over the past two days.

Image...
Image...
Image Tools

Her temperature on the morning of presentation was 95.0°F with a heart rate of 60 bpm and blood pressure of 90/50 mm Hg. She was difficult to arouse, and was transferred by EMS to the ED. Prehospital D-stick was 90 mmol/l. On arrival, her temperature was 95.1°F, heart rate was 55 bpm, blood pressure was 90/50 mm Hg, respiratory rate was 18 bpm, and pulse oximetry was 96% on room air.

The patient is mildly obese, and was asleep but could be aroused, but otherwise she was without focal findings on heart, lung, and abdominal exam. The extremities had trace edema, but the patient had dry mucous membranes, and the skin was dry with tenting.

Back to Top | Article Outline

Questions:

Image...
Image...
Image Tools

1. What are the treatment priorities in this patient?

2. What is your differential diagnosis in this patient?

3. What should be done for this patient?

4. What should your disposition be?

Back to Top | Article Outline

Discussion:

1. This patient presents with bradycardia and hypotension but normal respiratory rate and pulse oximetry. She is critical with the potential for life-threatening decompensation. She has evidence of possible CNS hypoperfusion as well as cardiovascular compromise. The treatment priorities are to restore normal cardiac function and preserve CNS perfusion and function.

2. Whenever I think of someone who presents “in reverse,” that is, bradycardia in the setting of hypotension, several things come to mind immediately.

I. Common, easily reversible causes such as acute hypoglycemia, but that is not likely in this case given a D-stick of 90 mmol/l.

II. Life-threatening causes that require immediate action: inferior MI (common cause of bradycardia with hypotension), complete heart block with another cause of hypotension (sepsis, MI, massive PE, etc.), tamponade with another cause of bradycardia (such as beta blocker use), and electrolyte abnormalities.

III. Toxicologic causes (high on the differential list in psychiatric patients): beta blocker toxicity, calcium channel blocker toxicity, tricyclic antidepressant overdose, and less likely, benzodiazepines, clonidine, Dilantin, lithium, and other psychotropics, in addition to opiate overdose.

IV. Less common but difficult-to-diagnosis causes: hypothyroidism and adrenal insufficiency (although patients are typically tachycardic).

V. Seasonal etiologies such as hypothermia and CO poisoning.When a patient is hypothermic and altered, you should always consider these with infection.

3. This patient had evidence of dehydration (dry mucous membranes and skin, hypotension), so she was given a 1 liter bolus of saline, without response. She received a second 1 liter bolus, without response, and a third liter was initiated at maintenance rates because a bedside ultrasound showed an inferior vena cava consistent with euvolemia and a cardiac exam with normal ejection fraction. She was not on a beta blocker, calcium channel blocker, tricyclic antidepressant, clonidine, Dilantin, or opiate, but was taking Clozaril, Depakote, and lithium. The Depakote and lithium levels were checked, and an infectious workup was initiated.Her CBC was unremarkable, the metabolic panel had a non-gap acidosis with a bicarbonate level of 18 value, and the urinalysis and chest x-ray were negative. The lactate was normal. The Depakote was on the low side, and the lithium level was in the therapeutic range.Given the altered mental status, hypothermia, bradycardia, and hypotension, the emergency physician performed a lumbar puncture, which was normal. (Cultures at 48 hours were also negative.) Our working diagnosis was lithium toxicity vs. decompensated hypothyroidism, perhaps with adrenal insufficiency. Thyroid function tests (TFTs) and cortisol levels were sent, but were not available at the time of admission.

4. The patient was altered with persistent bradycardia (heart rate 50–60 bpm) and hypotension (80–90/40–60 mm Hg), so the case was discussed with a hospitalist who examined the patient. The decision was made to admit her to the hospital's step-down unit off pressors because she had been observed in the ED for more than 12 hours without any decline in status.

The thyroid-stimulating hormone level came back at 69 mIU/L, and the T4 and free T4 came back at 3 mcg/dL and 0.4 mcg/dL, consistent with decompensated hypothyroidism. The patient was started on Synthroid, and her lithium was held. On hospital day 3, I saw the patient on the floor, and she was back to her baseline, conversant and interactive. The case was discussed with the endocrinologists, who thought this was due to lithium-induced hypothyroidism with a possible early myxedema component. The patient was sent home on hospital day 5.

Hypothyroidism is much more common in women than men, and can be primary (Hashimoto's), secondary (pituitary disease), or medication related. Amiodarone, iodine, and lithium are common causes of hypothyroidism because they inhibit thyroid hormone synthesis and release.

The most common symptoms of hypothyroidism are fatigue, weight gain, cold intolerance, and depression. Some people also have myalgias, constipation, and infertility. These symptoms tend to be insidious and vague, and are therefore difficult to diagnosis. The extreme form of hypothyroidism, myxedema coma, often presents with altered mental status, hypothermia, bradycardia, hypoventilation, mild edema, and hypoglycemia. Signs of hypothyroidism include hypothermia, cool/dry skin, bradycardia, peripheral neuropathies, edema, loss of the outer eyebrow, and delayed reflexes. Unfortunately, many of these signs can be insidious, due to other diseases, and do not always present together. Our patient obviously had altered mental status, hypothermia, bradycardia, and hypotension, but she was not comatose, had normal reflexes and only trace edema, and did not have loss of eyebrows.

Myxedema coma is life-threatening with a high morbidity and mortality (used to be estimated at more than 50%, but probably is closer to 20%), but it is rare, and requires a high index of suspicion to diagnose. Likewise, patients can present with severe hypothyroidism and early myxedema coma without being comatose, as suggested by the name. In fact, some endocrinologists advocate the use of the term “decompensated hypothyroidism” rather than “myxedema coma” because many patients are not edematous or comatose.

Treatment of decompensated hypothyroidism includes administration of thyroid hormone and steroids. In some hospitals, TFTs are not available on a stat basis, which is why most experts recommend empiric treatment of decompensated hypothyroidism given the high morbidity and mortality of the disease and low complication rate with treatment, even in patients with normal thyroid function. (Ann Intern Med 1986;63[1]:1; Emerg Med Clin North Am 2005;23[3]:649.) The literature is mixed on the best form of thyroid hormone to give. Administration of T3 obviates the need for T4 conversion to T3, but T3 is more likely to cause cardiac arrhythmias than T4. (While this is repeated often in the literature, I could not find a good reference comparing the actual rates of cardiac arrhythmia of the two.) The first line of treatment tends to be administration of T4. This can be done in either IV or PO form, keeping in mind that the IV form is associated with greater cardiovascular effects, and should be used cautiously in patients with heart disease. Steroids should be given as well because administration of thyroid hormone has been known to induce adrenal insufficiency, worsening hypotension.

I discussed this case with the endocrine attending, asking if IV T4 should have been given to this patient in the ED given the persistent AMS, hypothermia, hypotension, and bradycardia, the lack of infectious symptoms or findings, and the absence of known cardiac disease. Technically speaking, this patient did meet the criteria for IV administration of T4, but at the same time, her baseline function was compromised and patients with lithium-induced hypothyroidism do not have the same outcomes as those with primary myxedma coma. It's difficult to say from an evidence-based approach if this patient should have received IV T4 in the ED. At the very least, endocrinology consultation should have been obtained immediately and PO T4 initiated in the ED after the appropriate labs (TFTs, cortisol) had been drawn.

The take-home points are:

* Consider decompensated hypothyroidism in patients who present with bradycardia, hypotension, and hypothermia.

* Consider thyroid dysfunction in patients on lithium.

* Do not wait for the results of TFTs to initiate treatment.

* Give steroids when initiating thyroid hormone treatment for decompensated hypothyroidism.

* Involve endocrinology early.

* Perform a complete infectious workup.

* Withhold any inciting medications (lithium, in this case).

© 2010 Lippincott Williams & Wilkins, Inc.

Login

Article Tools

Images

Share